Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 249, NWS Des Moines, IA

July 19, 2017Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2017, 5:22 PM CDT for Bremer County, Butler County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 5:22 PM CDT (22:22 UTC)
Expired
Jul 19, 2017, 6:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bremer County, IA, Butler County, IA

The radar

The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:45 PM CDTTSTM WND DMGSumner, IATWITTER REPORT SHARED FROM KWWL OF TREES AND POWER LINES DOWN IN SUMNER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 12:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS53 KDMX 192222
SVRDMX
IAC017-023-192300-
/O.NEW.KDMX.SV.W.0249.170719T2222Z-170719T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
522 PM CDT WED JUL 19 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Bremer County in northeastern Iowa...
  Northeastern Butler County in north central Iowa...

* Until 600 PM CDT.

* At 521 PM CDT, severe thunderstorms were located along a line
  extending from near New Hampton to Nashua to Greene, moving east at
  60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Waverly, Sumner, Tripoli, Greene, Readlyn, Plainfield, Frederika
  and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.  These storms have a history of producing damaging winds.

&&

LAT...LON 4264 9215 4272 9249 4291 9287 4291 9208
      4264 9208
TIME...MOT...LOC 2221Z 287DEG 53KT 4303 9235 4293 9252 4288 9277 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
3 follow-up statements
370 
WWUS53 KDMX 192234
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
534 PM CDT WED JUL 19 2017

IAC017-023-192300-
/O.CON.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Bremer IA-Butler IA-
534 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR BREMER AND NORTHEASTERN BUTLER COUNTIES...

At 534 PM CDT, severe thunderstorms were located along a line
extending from near Hawkeye to near Tripoli to near Waverly, moving
east at 65 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Waverly, Sumner, Tripoli, Greene, Readlyn, Plainfield, Frederika and
Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9215 4272 9249 4291 9287 4291 9208
      4264 9208
TIME...MOT...LOC 2234Z 287DEG 57KT 4296 9205 4286 9223 4281 9248 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
278 
WWUS53 KDMX 192244
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
544 PM CDT WED JUL 19 2017

IAC023-192254-
/O.CAN.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Butler IA-
544 PM CDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 600 PM CDT for
northeastern Iowa.

LAT...LON 4264 9215 4282 9246 4291 9239 4291 9208
      4264 9208
TIME...MOT...LOC 2244Z 287DEG 53KT 4293 9190 4283 9208 4278 9233 

$$

IAC017-192300-
/O.CON.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Bremer IA-
544 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BREMER COUNTY...

At 544 PM CDT, severe thunderstorms were located along a line
extending from near Hawkeye to Sumner to near Tripoli, moving east at
60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sumner, Tripoli, Readlyn and Frederika. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9215 4282 9246 4291 9239 4291 9208
      4264 9208
TIME...MOT...LOC 2244Z 287DEG 53KT 4293 9190 4283 9208 4278 9233 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
326 
WWUS53 KDMX 192301
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
601 PM CDT WED JUL 19 2017

IAC017-192310-
/O.EXP.KDMX.SV.W.0249.000000T0000Z-170719T2300Z/
Bremer IA-
601 PM CDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREMER COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4264 9215 4282 9246 4291 9239 4291 9208
      4264 9208
TIME...MOT...LOC 2300Z 287DEG 53KT 4286 9159 4276 9177 4271 9202 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:52 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 19, 3:52 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
352 PM CDT Wed Jul 19 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 352 PM CDT Wed Jul 19 2017

Thunderstorms over South Dakota early today moved southeastward
into southern Minnesota this afternoon and attained an eastward
trajectory while producing severe wind gusts. These storms have
started to take a little more east-southeast turn recently as it
follows the warm front from near the southwest Minnesota/northwest
Iowa border and stretches back to north of Waterloo. Have also
noted some failed attempts at convective initiation with orphan
anvils per GOES-16 imagery in the last hour or so between Carroll
and Des Moines. This is likely due to very warm 700mb temperatures
around 14C. Otherwise, as the current storms over southern
Minnesota move east-southeast, question remains on redevelopment
later today and tonight. Best opportunity appears to be along
boundary, with thunderstorm development near the South
Dakota/Nebraska border. Expect additional storms to be able to
form near the boundary this evening, but will be limited by warm
temperatures aloft. However, development may become a bit more
numerous as LLJ intensifies to 35 to 40 knots.

Storms will be mostly east of the area by Thursday morning and the
boundary will shift southward to south of the Highway 20
corridor. This will help to continue to focus the heat over the
southern half or so of central Iowa tomorrow. Challenge continues
to be dewpoints. With the dry conditions that have been occurring
with D0 and D1 drought over parts of the southwestern half of the
state, don't have as much moisture available to evapotranspirate.
Have seen observations this Wednesday afternoon of dewpoints
mixing out into the middle 60s. This has kept heat indices less
than anticipated. However, the tradeoff can be higher temperatures
and the net result is similar heat indices. Will maintain
headlines as is as Thursday and Friday are expected be the highest
temperatures days of the week.

.LONG TERM.../Thursday night through Wednesday/
Issued at 352 PM CDT Wed Jul 19 2017

The aforementioned boundary will begin to lift northward Thursday
night into Friday. Expect most of the thunderstorm development to
hold off until Thursday night as a shortwave trough approaches from
the west and LLJ increases with the focus for the storms mainly over
northern Iowa. Storms with possible severe weather will be possible
into Friday as the shortwave trough moves along the Iowa and
Minnesota border. A stronger shortwave moving across southern
Manitoba and Ontario will slowly push a cold front through the state
on Saturday. However, rainfall looks quite limited despite the
front. This is due to warm air aloft with 700mb temperatures of 11-
13C persisting that will keep the atmosphere mostly capped while the
cooler air will be shallow. Depending on the speed of the front,
future amendments to the heat headlines may need to be considered.

Cooler air will continue to filter in on Sunday with seasonable
temperatures lasting into early next week as high pressure moves
through the western Great Lakes. As the high moves away, return flow
will bring chances for storms back into the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 19 2017

Main focus is on thunderstorm chances at KMCW with complex of
thunderstorms moving southeastward through SE SD likely to move
toward KMCW by mid afternoon. Highlighted potential timing with a
VCTS and will refine as storm track becomes more apparent. High
winds and hail potential with the complex of storms. Could see MVFR
CIGs at KMCW with the storm potential and low level CU field
developing currently as well. Otherwise overall threat of
thunderstorms limited at the TAF sites through the period, with
southerly winds becoming more light and variable to southwesterly
into Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Saturday for IAZ033>035-044>050-
057>062.

Excessive Heat Warning until 8 PM CDT Saturday for IAZ070>075-
081>086-092>097.

&&

SHORT TERM...Ansorge
LONG TERM...Ansorge
AVIATION...Beerends
Hazardous weather outlook, Jul 19, 3:24 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 PM CDT Wed Jul 19 2017

IAZ070>075-081>086-092>097-201000-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

An isolated thunderstorm is possible Friday night through Sunday.
An isolated storm may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023>028-036>039-201000-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-
Grundy-Black Hawk-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated strong to possibly severe thunderstorm is possible
late tonight. Damaging winds would be the main severe threat, with
a secondary threat of large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this week.

IAZ033>035-044>050-057>062-201000-
Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory remains in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible Thursday night through Friday
night and again Sunday. A severe storm is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ004>007-015>017-201000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible through early evening and again late
tonight. A few severe storms are possible. Half dollar sized
hail, damaging wind gusts in excess of 70 mph and isolated
tornadoes are all possible through early evening. The threat of
severe weather is lower late tonight, with damaging winds and
possibly large hail the main threats. Locally heavy rainfall may
also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening, and at
later times this week.

MJB

In the hours before

Local storm report, Jul 19, 4:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     1 SSE FOREST CITY       43.24N 93.63W
07/19/2017  M66 MPH          HANCOCK            IA   AWOS

            REPORTED AT FOREST CITY MUNICIPAL AIRPORT.

&&
Local storm report, Jul 19, 4:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     2 ENE CLEAR LAKE        43.15N 93.34W
07/19/2017  M63 MPH          CERRO GORDO        IA   ASOS

            RECORDED 63 MPH WIND GUST AT MASON CITY
            MUNICIPAL.

&&
Local storm report, Jul 19, 4:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     2 E HANLONTOWN          43.28N 93.35W
07/19/2017  M60 MPH          WORTH              IA   MESONET

            HANLONTOWN RWIS RECORDED A 60 MPH WIND GUST.

&&
Local storm report, Jul 19, 5:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     1 ENE HANLONTOWN        43.29N 93.35W
07/19/2017                   WORTH              IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS SEMIS BLOWN OVER
            ON I-35 NEAR HIGHWAY 9. TIME ESTIMATED FROM
            RADAR.

&&

ANSORGE
Local storm report, Jul 19, 5:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     MANLY                   43.29N 93.20W
07/19/2017                   WORTH              IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS TREES DOWN IN
            MANLY. TIME ESTIMATED FROM RADAR.

&&

ANSORGE
Local storm report, Jul 19, 5:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     MASON CITY              43.15N 93.20W
07/19/2017                   CERRO GORDO        IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MULTIPLE LOCATIONS
            WITH TREES DOWN IN MASON CITY. TIME
            ESTIMATED FROM RADAR.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:46 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth44 min
Jul 19, 4:00 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago45 min
Jul 19, 4:19 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.